While dental crowns or caps are typically resistant to normal everyday wear and tear, certain things can ruin their appearance and even hinder a proper fit. Dental restorations such as crowns are not designed to last forever; however, with proper care and by avoiding certain substances, they can look beautiful and last for years. Here are three drugs that can ruin the appearance of your dental crowns and what you can do about it.
Liquid Vitamin and Mineral Supplements
If your doctor has recommended that you take a liquid vitamin and mineral supplement, especially if it contains ferrous sulfate or iron, you may be harming your dental crowns. Liquid iron supplements, but not iron supplements that come in tablet form, can lead to extreme discoloration to the surface of your natural teeth, dentures, or crowns. To minimize the risk of discoloration, dilute your liquid iron supplement in a glass of water.
For best results, drink through a straw so that most of the liquid bypasses your teeth, lowering the risk for surface contact and subsequent staining. Before taking your supplements diluted with water, check with your healthcare provider to make sure that the concentration of your vitamins and minerals is not diminished by the water content.
Prescription anticoagulant medications such as Warfarin, as well aspirin, can lead to oral bleeding. While gum bleeding is typically caused by gum disease, anticoagulant medications, or blood thinners, can cause bleeding in the absence of gum disease.
Over time, persistent and heavy gingival bleeding can compromise the integrity of your dental crowns, and while this risk is low, it can occur. Aspirin can also lead to acid reflux, which over time, can damage your crowns. While dental crowns are typically more durable than natural teeth, caustic stomach acid can still damage the surface of your dental restorations. If you take aspirin or other anticoagulants, make sure you drink plenty of water to minimize the risk of acid reflux.
Certain prescription mouthwashes can also lead to staining of your dental crowns. Chlorhexidine, a powerful antiseptic found in prescription mouthwashes, is associated with tooth staining as well as discoloration of dental restorations.
Chlorhexidine is known to bind with tannins, which are substances that are found in tea, coffee, and red wine. Prolonged use of mouthwashes containing chlorhexidine may result in extreme staining. Other types of mouthwashes that may result in staining are those containing cetylpyridinium chloride. Staining of this type is thought to be associated with dead bacteria residue on the surface of the tooth.
If you have dental crowns and use any of the above medications, make sure you tell your dentist so that your restorations can be thoroughly examined for signs of damage. The sooner problems with your dental crowns are recognized and addressed, the sooner you and your dentist can take steps to prevent further damage. For more information, talk to a dentist like those at Willowdaile Family Dentistry.